Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Tinnitus might also get worse with age and is most common among older adults who suffer from general hearing loss. Some 27 percent of older and elderly adults report having tinnitus, many of them seemingly due to factors like loud workplaces. (9) The elderly commonly experience tinnitus and hearing loss due to symptoms associated with circulatory problems, inflammation and nerve damage.
Many of us experience tinnitus every once in a while. If you’re exposed to extremely loud noise, or leave a noisy environment for a quiet one, you may notice a temporary buzzing or ringing in your ear. Maybe you’ve been near loud construction—like a jackhammer, or stepped out of a loud action movie or music concert to a quiet lobby or street. (Be aware: even a single exposure to very loud noise can do damage to your hearing, and increase your risk for tinnitus.)

Tinnitus is a common condition characterized by the perception or sensation of sound even though there is no identifiable external source for the sound. Tinnitus is often referred to as a “ringing in the ears.” However, the sounds associated with tinnitus have also been described as hissing, chirping, crickets, whooshing, or roaring sounds, amongst others, that can affect one or both ears. Tinnitus is generally broken down into two types: subjective and objective. Subjective tinnitus is very common and is defined as a sound that is audible only to the person with tinnitus. Subjective tinnitus is a purely electrochemical phenomenon and cannot be heard by an outside observer no matter how hard they try. Objective tinnitus, which is far less common, is defined as a sound that arises from an “objective” source, such as mechanical defect or a specific sound source, and can be heard by an outside observer under favorable conditions. The sounds from objective tinnitus occur somewhere within the body and reach the ears by conduction through various body tissues. Objective tinnitus is usually caused by disorders affecting the blood vessels (vascular system) or muscles (muscular system).
ABR (ABR) testing may show some subtle abnormalities in otherwise normal persons with tinnitus (Kehrle et al, 2008). The main use of ABR (ABR test) is to assist in diagnosing tinnitus due to a tumor of the 8th nerve or tinnitus due to a central process. A brain MRI is used for the same general purpose and covers far more territory, but is roughly 3 times more expensive. ABRs are generally not different between patients with tinnitus with or without hyperacusis (Shim et al, 2017).
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Tinnitus is when people think they hear something in their ears but there is actually no sound. People with tinnitus actually do "hear" noises that range from a whistle to a crackling noise to a roar. It can happen only occasionally, can occur for a period of days then take a break before recurring again, or it can be constant. The sound can vary in pitch from quiet to unbearably loud, or it can stay the same.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Some persons with severe TMJ (temporomandibular joint) arthritis have severe tinnitus. Generally these persons say that there is a "screeching" sound. This is another somatic tinnitus. TMJ is extremely common -- about 25% of the population. The exact prevalence of TMJ associated tinnitus is not established, but presumably it is rather high too. Having TMJ increases the odds that you have tinnitus too, by about a factor of 1.6-3.22 (Park and Moon, 2014; Lee et al, 2016). This is the a large risk factor for tinnitus, similar to the risk from hearing loss (see table above).
Tinnitus matching is helpful to identify the frequency and intensity of the tinnitus. This is a simple procedure in which the audiologist adjusts a sound until a patient indicates that it is the same as their tinnitus.  Most patients match their tinnitus to the region of their hearing loss (Konig et al, 2006; Mahboubi et al, 2012). Unfortunately, the "gap detection test", does not work to confirm tinnitus in humabs (Boyen et al, 2015).
A large, 2014 study of almost 14,000 people found obstructive sleep apnea was linked to significantly higher rates of hearing impairment and hearing loss. Scientists think one reason for this is changes to blood flow to the ear that result in inflammation. (We know that sleep apnea causes changes to circulation and weakens blood flow to some areas of the body, including the brain.) A related factor? People with sleep apnea are at greater risk for high blood pressure, and high blood pressure can exacerbate hearing loss, according to research.
Masking Devices. Similar to the white noise machines listed above, there are now masking devices that can be worn in the ear, just like a hearing aid, that do almost the same thing. They produce low-level white noise that can suppresses your tinnitus symptoms by training your brain to focus on them instead of the ringing in your ears. These are perfect if you can’t always have a white noise machine running near you.

Repeated loud noise exposure can be a cause of tinnitus as well as hearing loss. Loud music may cause short term symptoms, but repeated occupational exposure (for example, musicians, factory and construction workers) requires less intense sound levels to cause potential hearing damage leading to tinnitus. Minimizing sound exposure, therefore, decreases the risk of developing tinnitus. Sound protection equipment, like acoustic ear-muffs, may be appropriate at work and at home when exposed to loud noises.
Although there’s no proven cure for tinnitus, there are treatments that help make it easier to ignore. For example, you can wear devices in your ear(s) that produce soothing therapeutic noises to shift your focus away from the tinnitus. Other devices produce constant, soft noise to mask the tinnitus. Tinnitus sufferers who also have hearing loss sometimes find relief simply by wearing properly fitted hearing aids.
×